North Carolina, 2013

Flash Flood in North Carolina, May 21, 2013

May 21, 2013 · NWS RAH · 1 event in 1 county or zone

Heavy rainfall developed over the southern Piedmont and Sandhills region of North Carolina|during the early morning hours of the 20th as a dampening mid-level trough moved over the southern Appalachians. An area of slow moving and back-building storms produced excessive rainfall of 3 to 4 inches near Wadesboro, in Anson County which resulted in several road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Heavy rainfall developed over the southern Piedmont and Sandhills region of North Carolina|during the early morning hours of the 20th as a dampening mid-level trough moved over the southern Appalachians. An area of slow moving and back-building storms produced excessive rainfall of 3 to 4 inches near Wadesboro, in Anson County which resulted in several road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 21, 2:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 21, 2:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EDT TUE MAY 21 2013

.SYNOPSIS...
A TROUGH OVER THE REGION WILL GRADUALLY WEAKEN THROUGH WEDNESDAY. A
STRONG COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST LATE
THURSDAY... THEN PUSH THROUGH TO THE COAST BY FRIDAY MORNING. COOL
HIGH PRESSURE WILL FOLLOW THE FRONT LATE FRIDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM TUESDAY...

DELAYED A BIT WITH DISCUSSION TO SEE THE LATEST EC MODEL SINCE
MODELS WERE AT ODDS ON TIMING/LOCATION OF CONVECTION CHANCES TODAY.

WATER VAPOR SATELLITE DATA INDICATED THE WEAKENING MID/UPPER TROUGH
STILL LINGERING OVER THE REGION. PRECIPITABLE WATER VALUES REMAIN
VERY HIGH (GENERALLY 1.5 TO 1.75 INCHES). AT THE SURFACE... A WEAK
TROUGH WAS LOCATED OVER THE EASTERN PIEDMONT WITH DEW POINT VALUES
IN THE UPPER 60S TO NEAR 70. ONLY SCATTERED SHOWERS WERE NOTED OVER
THE COASTAL PLAIN AT 06Z/21 MAY.

THE LATEST HI-RES MODELS... IN PARTICULAR THE HRRR (WHICH PREFORMED
WELL WITH THE CONVECTION ON MONDAY)... BUT INCLUDING THE NMM EAST
AND ARW EAST INDICATE SOME DEVELOPMENT OF CONVECTION WESTWARD
BETWEEN 09Z AND 12Z OVER THE SOUTHERN PIEDMONT AND SANDHILLS
REGION.... SPREADING NE ACROSS THE FAYETTEVILLE AND RALEIGH AREAS
AROUND RUSH HOUR THIS MORNING. INTERESTINGLY ENOUGH... THESE HI-RES
MODELS ALSO INDICATE THE TROUGH AND ASSOCIATED CONVECTION SETTLING
SOUTH INTO THE LOWER COASTAL PLAIN BY THIS AFTERNOON. THIS IS IN
STARK CONTRAST TO THE OPERATIONAL NAM/GFS WHICH BOTH DEPICT AN
UPTICK IN CONVECTION WITH AFTERNOON HEATING... AND LITTLE THIS
MORNING.

IN ADDITION... THE HI-RES MODELS ALSO SHOW THE CURRENT LINE OF
STORMS OVER WESTERN KY/TN SURGING TOWARD THE APPALACHIANS LATER
TODAY... THEN POSSIBLY CROSSING THE MOUNTAINS INTO THE PIEDMONT
BETWEEN 00Z-06Z/WED (TONIGHT).

NEEDLESS TO SAY... CONVECTION LOCATION AND TIMING IS DIFFICULT AT
BEST TO FORECAST BEYOND 6 HOURS... THEREFORE WE WILL USE THE LATEST
SATELLITE/RADAR TRENDS... ALONG WITH CURRENT DATA TO TRY TO PIN DOWN
THE FAVORED TIMING/LOCATION OF CONVECTION TODAY AND TONIGHT.

FOR NOW... SINCE THE HRRR PREFORMED WELL MONDAY WITH THIS TROUGH
OVERHEAD... WE WILL LEAN TOWARD SCATTERED CONVECTION THIS MORNING...
WITH ADDITIONAL SCATTERED CONVECTION MAINLY SOUTH AND EAST THIS
AFTERNOON. MORE ISOLATED STORMS EXPECTED TO THE NORTH AND WEST.
HIGHS WILL RETURN TO NORMAL WITH ADDITIONAL HEATING TODAY... LOWER
TO MID 80S.

TONIGHT... AT LEAST SOME CHANCE OF A LINE OF STORMS COMING OUT OF
THE BLUE RIDGE APPROACHING OR AROUND SUNSET. THE AIR MASS SHOULD
BECOME MORE UNSTABLE ESPECIALLY OVER THE WESTERN PIEDMONT DURING
THIS TIME. HOWEVER... MLCAPES OF LESS THAN 1500 J/KG SHOULD YIELD
SUB SEVERE CONVECTION ALONG AND EAST OF THE BLUE RIDGE TODAY OR
TONIGHT. LOW END CHANCE OF SHOWERS/STORMS INTO THE MIDNIGHT HOUR IN
THE WEST... OTHERWISE PARTLY CLOUDY. LOWS IN THE MID TO UPPER 60S.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 310 AM TUESDAY...

WEAK SHORTWAVE RIDGING OVER THE REGION WILL YIELD MOSTLY DRY AND
WARM WEATHER FOR ONE DAY (WED). HOWEVER...SUFFICIENT MOISTURE WILL
STILL BE IN PLACE OVER THE REGION...WITH PWAT VALUES HOVERING NEAR
1.5 INCHES OR SO. WIDELY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED. HIGHS SHOULD BE IN THE MID/UPPER
80S... WITH OVERNIGHT LOWS IN THE MID/UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 AM TUESDAY...

SHOWER AND THUNDERSTORM COVERAGE SHOULD BEGIN TO INCREASE ONCE AGAIN
BY THE END OF THE WORK WEEK AS THE MID/UPPER LEVEL RIDGE SHIFTS
OFFSHORE AHEAD OF OUR NEXT MID/UPPER LEVEL TROUGH AND ASSOCIATED
COLD FRONT. MODELS REMAIN IN GENERAL AGREEMENT WITH BRINGING THE
FRONT THROUGH THE FORECAST AREA LATE THURSDAY NIGHT/EARLY FRIDAY.
THEREFORE...WILL SHOW POPS HIGHEST POPS CONCENTRATED DURING THE
THURSDAY/EARLY FRIDAY TIME FRAME...THEN DECREASING FROM WEST TO EAST
THROUGHOUT THE DAY ON FRIDAY. BULK SHEAR VALUES WILL INCREASE TO
AROUND 25 KNOTS OR SO...THEREFORE BETTER STORM ORGANIZATION IS
EXPECTED...HOWEVER THE BEST UPPER LEVEL FORCING WILL PASS WELL TO
OUR NORTH. THEREFORE...EVEN THOUGH AN ISOLATED SEVERE STORM CANNOT
BE COMPLETELY RULED OUT...THE OVERALL THREAT REMAINS LOW AT THIS
TIME. WITH THE INCREASED PRECIP CHANCES/CLOUDS ON THURSDAY AND
FRIDAY...TEMPS WILL MOSTLY BE IN THE LOW/MID 80S.

IT STILL APPEARS THE WEEKEND AND INTO EARLY NEXT WEEK WILL BE DRY AS
HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING FRONT. SLIGHTLY COOLER
TEMPS ARE EXPECTED DURING THIS TIME FRAME...GENERALLY THE UPPER 70S
TO LOWER 80S...WITH OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION /00Z TUESDAY THROUGH FRIDAY/...
AS OF 140 AM TUESDAY...

24 HOUR TAF PERIOD:

LIFR TO IFR CIGS AND MVFR VSBYS EXPECTED THROUGH 13Z-15Z TODAY...
THEN VFR CONDITIONS THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORMS POSSIBLE THIS AFTERNOON. MVFR TO IFR CIGS AND VSBYS
MAY REDEVELOP LATER TONIGHT 09Z-12Z... FOLLOWED BY VFR CONDITIONS
WEDNESDAY.

LONG TERM:
AREAS OF STRATUS (LIFR TO IFR CIGS) AND VSBYS ARE EXPECTED AGAIN
THURSDAY MORNING. OTHERWISE... MOSTLY VFR CONDITIONS THU-FRI WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS WITH MVFR CIGS/VSBYS BOTH DAYS.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...PWB
NEAR TERM...BADGETT
SHORT TERM...BADGETT
LONG TERM...KRR
AVIATION...PWB
Hazardous weather outlook, May 21, 2:30 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EDT TUE MAY 21 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
330 AM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

The radar

The Columbia radar (KCAE), 151 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Anson

When
May 21, 4:30 AM EST to 6:30 AM EST
Where
Anson County, 0.89 mi SW of Pinkston to 1.39 mi WNW of Bethel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.010, -80.090

North Carolina Highway 52 at Little Duncan Road, Highway 109 at Horton Road and Brown Creek Church Road were all impassable and closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442553.